JAMES W. JEFFERSON, MD., F.A.C.P.
To the editor: The comprehensive article by Bennett, Plamp, and Porter on "Drug-Related Syndromes in Clinical Nephrology" (1) did not mention that lithium can produce a defect in urinary acidification. In both animals and man a decreased ability to lower urinary pH in response to acid loading has been shown (2-5). This defect has been described as a partial distal renal tubular acidosis with lithium-induced impairment of distal tubular hydrogen-ion secretion (5). Although high doses of lithium have produced a systemic acidosis in dogs (3), this has not been demonstrated in man. It is conceivable that lithium treatment might make
JAMES W. JEFFERSON. Lithium and Metabolic Acidosis. Ann Intern Med. 1978;88:434. doi: 10.7326/0003-4819-88-3-434_1
Download citation file:
Published: Ann Intern Med. 1978;88(3):434.
Copyright © 2017 American College of Physicians. All Rights Reserved.
Print ISSN: 0003-4819 | Online ISSN: 1539-3704
Conditions of Use